Utah, 2014Hail and Damaging Wind in Utah, August 3 to 6, 2014
August 3 to 6, 2014 · NWS SLC · 2 events in 1 county or zone
Scattered thunderstorms formed over Utah, with a couple isolated storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over Utah, with a couple isolated storms becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 3, 9:49 AM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 9:49 AM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1049 AM MDT SUN AUG 3 2014
.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH INTO
UTAH TODAY...AND LINGER THROUGH TUESDAY. AN UPPER TROUGH WILL
TRACK THROUGH THE AREA FROM THE WEST THURSDAY THROUGH FRIDAY.
&&
.DISCUSSION...UPPER LOW WITH CIRCULATION CENTER OVER SOCAL AT THIS
TIME WILL CONTINUE TO SLOWLY LIFT NORTH INTO SOUTHERN NEVADA
BY LATE DAY. INVERTED TROUGH ASSOCIATED WITH THIS EXTENDS EAST
ACROSS FAR SOUTHERN UTAH/NORTHERN NEVADA AND WILL CONTINUE TO LIFT
NORTH THROUGH MUCH OF THE AREA OVER THE NEXT 18 HOURS TIME.
WIDESPREAD LIGHT TO MODERATE RAIN EXISTS WITH THIS FEATURE ACROSS
THE SOUTH AND BUMPED POPS UP AND SLIGHTLY NORTH TO MATCH LATEST
TRENDS AS THE ONLY UPDATE THIS MORNING.
SPC MESOANALYSIS INDICATING LCL HEIGHTS NEAR 1000 METERS WITHIN
THE DEEPLY MOIST AIRMASS LIFTING NORTH WITH THE TROUGH. CIN IS ON
THE DECREASE AS THE COLUMN MOISTENS AND HAVE NOTED A SLIGHT UPTICK
IN INSTABILITY AS THIS OCCURS. DEEP MOISTURE WITH INSTABILITY
MOSTLY CONFINED TO NEAR OR BELOW FREEZING LEVEL WILL PROMOTE
EFFICIENT RAINFALL TODAY FOR THE UPSLOPE AREAS ACROSS THE GRAND
STAIRCASE AND WITH ANY CONVECTION THAT SPARKS WHEN/IF CLOUD COVER
THINS A BIT AND HEATING BECOMES MORE OF A FACTOR. GOING FLASH
FLOOD WATCH FOR CENTRAL AND SOUTHERN PORTIONS REMAINS ON TRACK.
THUS FAR KICX PRECIP ESTIMATES APPEAR ON TRACK VS. OBSERVED
RAINFALL...BUT POTENTIAL EXISTS FOR UNDERESTIMATION WITH
ANTICIPATED CONVECTION/UPSLOPE LATER TODAY. THIS ESPECIALLY TRUE
AREAS ACROSS EAST CENTRAL AND SOUTHEASTERN UTAH.
OUTSIDE OF PRESENT AND NEAR TERM WEATHER...FORECAST PROBLEM OF
THE DAY REVOLVES AROUND A POSSIBLE EXPANSION/EXTENSION OF THIS
WATCH NORTH AND THROUGH TOMORROW. HRRR INDICATING CONVECTION AS
FAR NORTH AS THE SALT LAKE VALLEY BY 23Z THIS AFTERNOON...AND SOME
POTENTIAL EXISTS FOR ENHANCED UPDRAFTS ALONG THE NORTHERN FRINGE
OF CLOUD SHIELD WHERE SOLAR CAN BE MORE OF A PLAYER. TRACK OF
CELLS GENERALLY FROM SE-NW OFF THE TERRAIN COULD LEAD TO ISOLATED
HEAVY RAINERS THAT FAR NORTH PRIOR TO SUNSET.
SOME MIDLEVEL DRYING IN WAKE OF THE WAVE PASSAGE LATE TONIGHT
SHOULD OWE TO LESS CLOUD COVER FOR TOMORROW BUT EXTENT REMAINS
UNCERTAIN DUE TO SOME MODEL DISAGREEMENT. NAM/GFS BUFR SOUNDINGS
DO SHOW A POTENTIAL FOR MORE WIDESPREAD INSTABILITY WITH DAYTIME
HEATING BEGINNING 24 HOURS FROM NOW HOWEVER. YET ANOTHER LOBE OF
MORE THAN ADEQUATE PVA ENTERS THE SOUTHWEST TOMORROW AFTERNOON AS
WELL AND COULD ADD ADDITIONAL SPARK TO CONVECTION AS EVEN WITH
SOME DRYING THE AIRMASS WILL REMAIN DEEPLY MOIST. TIMING IN
GLOBALS REGARDING THIS FEATURE STILL OFF WITH GFS BEING A FAIR BIT
FASTER THAN THE ECMWF AND AWAITING FULL 12Z SUITE TO SEE IF THAT
IRONS OUT A BIT. WILL MONITOR TRENDS TODAY AND DECIDE ON ANY NEED
OF EXPANSION/EXTENSION OF WATCH MOST LIKELY FOR THE AFTERNOON
PACKAGE.
PREVIOUS LONG TERM DISCUSSION BELOW...
.LONG TERM (AFTER 12Z TUESDAY)...A SHORTWAVE EMBEDDED IN
SOUTHWESTERLY FLOW ASSOCIATED WITH A JET STREAK WITHIN THE SOUTHERN
JET WILL BE MOVE NORTHWARD ACROSS THE CWA TUESDAY MORNING. THERE IS
A FAIR AMOUNT OF DIFFERENCE IN TIMING WITH THIS FEATURE AS DEPICTED
BY THE NAM VERSUS THE GFS. LEANED TOWARD THE SLOWER NAM SOLUTION AS
IT SEEMS MORE REPRESENTATIVE.
THE REMNANT CIRCULATION FROM AN UPPER LEVEL LOW OVER NEVADA WILL
CONSOLIDATE INTO A MORE PROGRESSIVE AND ORGANIZED TROUGH
THURSDAY...CROSSING UTAH THURSDAY AFTERNOON INTO FRIDAY MORNING.
THIS WILL LIKELY INCREASE THE THREAT OF CONVECTION ACROSS MUCH OF
THE STATE DURING THIS PERIOD...THOUGH MODEL GUIDANCE IS FAIRLY
MINIMAL WITH THE DEVELOPMENT OF QPF OUTSIDE OF THE EC. LEANED
MORE TOWARD THE EC OF HIGHER CHANCES OF CONVECTION FOR MUCH OF THE
CWA. BEHIND THIS WAVE...A PERIOD OF SOMEWHAT DRIER CONDITIONS IS
EXPECTED FOR THE REMAINDER OF THE FORECAST.
&&
.AVIATION...VFR CONDITIONS WITH SOUTH WINDS EXPECTED AT KSLC
INTO THE EARLY AFTERNOON. WINDS ARE EXPECTED TO SHIFT TO THE WNW
AROUND 20Z...ALTHOUGH THERE IS A 40 PERCENT CHANCE THIS SHIFT IS
DELAYED OR DOES NOT OCCUR THIS AFTERNOON. REGARDING THUNDERSTORM
CHANCES...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS IMPACTING
THE TERMINAL BETWEEN 20-02Z...WITH SHOWERS AND THUNDERSTORMS
BECOMING LIKELY LATER THIS EVENING. GUSTY ERRATIC OUTFLOW WINDS AND
TEMPORARY MVFR VISIBILITY CAN BE EXPECTED WITH ANY STORMS LATER ON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ010-012>016-
019>021-517-518.
WY...NONE.
&&
MERRILL/SEAMAN/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 3, 5:12 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MDT SUN AUG 3 2014
UTZ001>016-019>021-517-518-WYZ021-041215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
612 AM MDT SUN AUG 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE CENTRAL
AND SOUTHERN OUTLOOK AREA TODAY AND CONTINUE INTO TONIGHT. SOME
OF THESE WILL PRODUCE HEAVY RAIN AND ASSOCIATED FLASH FLOODING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
NORTHERN OUTLOOK AREA STARTING THIS AFTERNOON BECOMING NUMEROUS
TONIGHT. LOCAL HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE BUT
SHOULD NOT BE AS WIDESPREAD AS IT WILL BE FARTHER SOUTH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TROPICAL MOISTURE WILL REMAIN IN PLACE MONDAY INTO TUESDAY WITH A
CONTINUED THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING.
SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL COVERAGE
STARTING TUESDAY CONTINUING THROUGH WEDNESDAY. COVERAGE COULD
BRIEFLY INCREASE AGAIN THURSDAY WITH THE PRIMARY THREAT FROM THESE
STORMS BEING GUSTY WINDS AND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Salt Lake
- When
- August 3, 3:35 PM MST
- Where
- Salt Lake County, 1.72 mi ESE of Sandy City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.570, -111.850
A tree with a diameter of approximately 3 inches was knocked down by thunderstorm winds in Sandy.
Hail, Salt Lake
- When
- August 6, 1:00 PM MST
- Where
- Salt Lake County, 1.26 mi ESE of Hunter
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -112.010
A spotter in West Valley City reported hail with a diameter of one inch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Wisconsin, August 3, 20142 deaths · 1 in hail · 5 events
- Flash Flooding in New York, August 3, 2014$645,000 · 10 events
- Tornado and Flash Flooding in Nevada, August 3 to 5, 2014$174,000 · EF0 · 16 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 20142 injured · $100,000 · 65 kt wind · 5 events
- Flash Flood in New Mexico, August 3, 2014$100,000 · 1 event
- Flash Flooding in California, August 3, 2014$60,000 · 2 events
- Flooding in Pennsylvania, August 3, 2014$42,000 · 5 events
- Hail and Damaging Winds in Mississippi, August 3 to 4, 2014$19,000 · 1 in hail · 13 events
- Lightning Strike in North Carolina, August 3, 2014$30,000 · 1 event
- Damaging Wind in Arizona, August 3, 2014$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 3 to 5, 201457 kt wind · 10 events
- Hail in Montana, August 3, 20141.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540877, 540876.